Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this red flag warning at Aug 22, 2017, 2:09 AM PDT. It took effect at Aug 22, 2017, 2:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2017, 2:09 AM PDT (09:09 UTC)
- In effect from
- Aug 22, 2017, 2:00 PM PDT
- Expired
- Aug 23, 2017, 12:00 AM PDT
- In force
- 10 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
494 WWUS86 KSTO 220909 RFWSTO URGENT - FIRE WEATHER MESSAGE National Weather Service Sacramento CA 209 AM PDT Tue Aug 22 2017 CAZ213>215-263-266-268-279-230700- /O.UPG.KSTO.FW.A.0004.170822T1900Z-170823T0700Z/ /O.NEW.KSTO.FW.W.0005.170822T2100Z-170823T0700Z/ Eastern Portion of Shasta/Trinity NF- Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP- Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft-Southeast Edge Shasta- Trinity NF and Western Portions of Tehama-Glenn Unit- Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units- Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak- Beckworth Peak)-Eastern Mendocino NF- 209 AM PDT Tue Aug 22 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 215, 263, 266, 268, AND 279... The National Weather Service in Sacramento has issued a Red Flag Warning for abundant lightning, which is in effect from 2 PM this afternoon to midnight PDT tonight. The Fire Weather Watch is no longer in effect. * WIND...South valley winds 5 to 10 mph with gusts up to 15 mph. Terrain driven winds in the mountains 5 to 10 mph with gusts up to 15 mph. Erratic gusty winds likely in thunderstorms. * HUMIDITY...Afternoon minimum humidities between 20 and 30 percent. * THUNDERSTORMS...Developing storms Tuesday afternoon will increase fire starts due to abundant lightning in thunderstorms. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning for abundant lightning means that thunderstorms are forecast to occur with frequent lightning that will likely result in increased fire starts. Erratic gusty winds in thunderstorms will likely result in rapid fire growth. A combination of abundant lightning, dry fuels, low relative humidity and erratic outflow winds can contribute to extreme fire behavior. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
2 follow-up statements
661 WWUS86 KSTO 222220 RFWSTO URGENT - FIRE WEATHER MESSAGE National Weather Service Sacramento CA 320 PM PDT Tue Aug 22 2017 ...Red Flag Warning for abundant lightning through this evening... .Low pressure off the California coast is spreading moisture over interior northern California leading to scattered thunderstorm activity over the Sierra Nevada, northern mountains, and possibly portions of the coastal range and northern Sacramento Valley through this evening. This could lead to an increase in fire starts. CAZ213>215-263-266-268-279-230700- /O.CON.KSTO.FW.W.0005.000000T0000Z-170823T0700Z/ Eastern Portion of Shasta/Trinity NF- Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP- Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft-Southeast Edge Shasta- Trinity NF and Western Portions of Tehama-Glenn Unit- Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units- Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak- Beckworth Peak)-Eastern Mendocino NF- 320 PM PDT Tue Aug 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 215, 263, 266, 268, AND 279... * WIND...South valley winds 5 to 10 mph with gusts up to 15 mph. Terrain driven winds in the mountains 5 to 10 mph with gusts up to 15 mph. Gusty, erratic winds likely in thunderstorms. * HUMIDITY...Minimum humidities between 20 and 30 percent recovering overnight. * THUNDERSTORMS...Thunderstorms developing through this evening with the potential for an increase in fire starts due to abundant lightning. * IMPACTS...Fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning for abundant lightning means that thunderstorms are forecast to occur with frequent lightning that will likely result in increased fire starts. Erratic gusty winds in thunderstorms will likely result in rapid fire growth. A combination of abundant lightning, dry fuels, low relative humidity and erratic outflow winds can contribute to extreme fire behavior. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
640 WWUS86 KSTO 230654 RFWSTO URGENT - FIRE WEATHER MESSAGE National Weather Service Sacramento CA 1154 PM PDT Tue Aug 22 2017 CAZ213>215-263-266-268-279-230800- /O.EXP.KSTO.FW.W.0005.000000T0000Z-170823T0700Z/ Eastern Portion of Shasta/Trinity NF- Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP- Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft-Southeast Edge Shasta- Trinity NF and Western Portions of Tehama-Glenn Unit- Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units- Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak- Beckworth Peak)-Eastern Mendocino NF- 1154 PM PDT Tue Aug 22 2017 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT PDT TONIGHT FOR FIRE WEATHER ZONES 213, 214, 215, 263, 266, 268, AND 279... The abundant lightning threat has diminished tonight as thunderstorms have decreased in coverage. As a result, the Red Flag Warning will be allowed to expire at midnight PDT. Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:53 PM PDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 21, 9:53 PM PDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 953 PM PDT Mon Aug 21 2017 .SYNOPSIS... Temperatures around average thru mid-week, then warming above average by the end of the week. Afternoon showers and thunderstorms possible over the mountains through Wednesday. && .DISCUSSION... Some light showers/sprinkles continue to spread northwest this evening into the mountains. An isolated lingering thunderstorm continues at this time near the crest. Some light showers or sprinkles are expected to continue to spread into the area overnight and into the morning. A few isolated thunderstorms can not be ruled out. The main activity still looks to flair up by late morning to the early afternoon hours over the mountains. The band of clouds that continue to spread westward looks like it will not move to much further northward by morning but then lift northward by late morning to early afternoon over the northern half of the Sacramento Valley. For most areas under this band some sprinkles may occur and as mentioned above we will still have to keep a watchful eye for some isolated thunderstorms later tonight into the early morning hours. .PREVIOUS DISCUSSION... Upper level low will continue to spin off the central California coast into Wednesday. Moisture will surge north around low, with showers and thunderstorms across the mountains each afternoon/evening through Wednesday. Hi-res models hinting that some of the activity will drift east off the foothills this evening with a shower or some sprinkles possible in the Valley, generally from around Sacramento southward. Don't think it will amount to much but have added the mention of sprinkles and bumped POPs up slightly down to the valley floor. Convective activity becomes more extensive on Tuesday with chances spreading to the northern mountains and possibly far northern end of Sacramento Valley. Fire weather watch remains in affect for northern portions of the state, though still not very confident in how abundant lightning activity will be. Regardless, heightened concern for fire starts and holdover fires heading into the weekend as temperatures rise. Temperatures will be near-average through mid- week as onshore flow continues with marine layer near 3000 feet. Breezy winds likely through the Delta with cooler temperatures in that vicinity. Low moves onshore Thursday, opening up into a trough. Moisture and instability will decrease, ending chances for thunderstorms. Temperatures will begin to warm with highs topping out a few degrees above normal. CEO && .EXTENDED DISCUSSION (Friday THROUGH Monday) A quiet weather pattern will be setting up for the extended forecast. A ridge will be building in over the western half of the US and that will bring warming temperatures. Models are trending warmer as we head into the weekend and much of the Valley will be near the century mark to above the century mark north. The ridge will start to push east early next week and that will start to bring in slightly cooler temperatures. No precip expected throughout the period. -CJM && .AVIATION... VFR conditions expected the next 24 hours at the TAF sites. Scattered clouds 15000 to 20000 feet are expected this evening at the southern terminals along with isolated showers. Isolated t-storms mainly over the Sierra. 5-10 knot winds except in the Delta where gusts to 30 knots will be possible. && .STO WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP-Eastern Mendocino NF-Eastern Portion of Shasta/Trinity NF-Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft- Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units-Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak-Beckworth Peak)- Southeast Edge Shasta-Trinity NF and Western Portions of Tehama- Glenn Unit. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:32 PM PDT | Special Weather Statement | STO | Alpine | 28 min |
| Aug 22, 4:08 PM PDT | Special Weather Statement | STO | Alpine | 52 min |
Nearby
Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.